Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 75, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 9, 1998, 4:31 PM MDT for Crowley County, Colorado. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 1998, 4:31 PM MDT (22:31 UTC)
- Expired
- Jul 9, 1998, 5:35 PM MDT
- In force
- 64 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Crowley County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 4:45 PM MDT | Thunderstorm Wind 52 | Ordway, CO | |
| Jul 9, 5:20 PM MDT | Thunderstorm Wind 52 | Ordway, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
093 WUUS1 KPUB 092232 RRA SVRPUB COC025-092335- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 431 PM MDT THU JUL 9 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CROWLEY COUNTY IN SOUTHEASTERN COLORADO * UNTIL 535 PM MDT * AT 430 PM MDT...RADAR SHOWED A SEVERE STORM 13 MILES WEST OF ORDWAY MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY NORTH OF HIGHWAY 96 THROUGH 535 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. PW/SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:10 PM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 9, 2:10 PM MDT, 2 hours 21 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 210 PM MDT THU JUL 9 1998 FORECAST CHALLENGE TONIGHT WILL AGAIN BE THUNDERSTORM COVERAGE AND AREAS OF HEAVY RAIN. PRECIPITABLE WATER VALUES OVER SRN CO ABOUT AS HIGH AS THEY HAVE BEEN IN THE PAST FEW DAYS WITH AMOUNTS RANGING FROM 1.1 TO 1.4 INCHES. WATER VAPOR LOOP SHOWING S/WV APPROACHING FROM WRN NM WHILE DRY PUNCH HAS INVADED SE CORNER OF THE STATE ENHANCING CONVECTIVE INSTABILITY. THE SE PLAINS/FTHLLS HAVE BEEN CONSIDERABLY MORE CLOUD FREE TODAY THAN PAST FEW DAYS...ALLOWING TEMPERATURES TO WARM AND INCREASING INSTABILITY. HEALTHY CONVECTION DEVELOPING ALONG THE SRN FTHLLS FROM WALSENBURG TO TAD AND ALSO OVER THE RAMPART RANGE/PALMER DIVIDE AREA. THE MODELS ARE SHOWING FAIRLY PERSISTENT POSITIVE MOISTURE FLUX CONVERGENCE THIS AFTERNOON ALONG THE MTNS FROM COS SWRD TO TAD. WITH FAIRLY LOW FLASH FLOOD GUIDANCE OVER EL PASO COUNTY TONIGHT AND RELATIVELY LIGHT STEERING WINDS ALOFT AS WELL AS HIGHER THAN NORMAL PRECIPITABLE WATER VALUES...WILL INCLUDE NRL EL PASO COUNTY IN A FLASH FLOOD WATCH FOR THIS EVENING AFTER COORDINATION WITH DENVER. WILL CONTINUE FLASH FLOOD WATCH FOR SE COUNTIES TONIGHT. MODEL SOUNDINGS AND MODIFIED DDC SOUNDING FOR FAR SE PLAINS SHOWS THE SE PLAINS STILL CAPPED. THE MODELS ARE ALSO SHOWING NEGATIVE MOISTURE FLUX CONVERGENCE IN THESE AREAS THIS AFTERNOON BUT BECOMING POSITIVE THIS EVENING. WITH TEMPERATURES SOARING INTO THE LOWER 90S AND DEWPOINTS HOLDING IN THE UPPER 50S/LOWER 60S STILL BELIEVE SCATTERED CONVECTION WILL DEVELOP OVER HIGH TERRAIN OF ERN LAS ANIMAS COUNTY AND DEVELOP EWRD INTO REST OF THE WATCH AREA THIS EVENING. ERN LAS ANIMAS COUNTY AND BACA COUNTY HAVE RECEIVED HEAVY RAIN THE PAST FEW DAYS SO THE GROUND IS LIKELY NEAR SATURATION. WILL CONTINUE WITH LIKELY POPS THIS EVENING WITH CLOUDS DECREASING LATE. SEVERE CHANCES APPEAR MINIMAL WITH WET BULB ZEROS ABOVE 90l00 FEET. BEST CHANCE APPEARS TO BE WITH INITIAL CONVECTION OVER FAR SE WITH DRYING ALOFT ENHANCING CONVECTIVE INSTABILITY THERE. SR
In the hours before
Special weather statement, Jul 9, 10:50 AM MDT, 5 hours 41 minutes before
COZ060>081-100600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1050 AM MDT THU JUL 9 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST COLORADO THIS AFTERNOON AND TONIGHT... A WEATHER DISTURBANCE WILL MOVE INTO SOUTHEAST COLORADO THIS AFTERNOON AND EVENING...AND HELP GENERATE THUNDERSTORMS. ABUNDANT MOISTURE REMAINS OVER THE AREA AND THE WINDS ALOFT ARE RELATIVELY LIGHT. THIS ENVIRONMENT WILL HELP GENERATE AND SUSTAIN THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN THIS AFTERNOON AND EVENING OVER THE SOUTHEAST PLAINS. IN ADDITION...RECENT HEAVY RAINFALL OVER PORTIONS OF SOUTHEAST COLORADO HAVE SATURATED THE SOIL AND THEREFORE INCREASED THE RISK OF RAPID RUNOFF AND FLASH FLOODING ...MAINLY OVER LAS ANIMAS...BACA...PROWERS AND BENT COUNTIES. THUS...A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR THIS AREA. THE ENVIRONMENT IS ALSO FAVORABLE FOR MORE A MORE ORGANIZED THUNDERSTORM SYSTEM TO FORM THIS AFTERNOON OR TONIGHT OVER THE SOUTHEAST PLAINS. THUS...THE FLASH FLOOD WATCH MAY HAVE TO BE EXPANDED TO INCLUDE MORE OF SOUTHEAST COLORADO LATER TODAY. OTHERWISE...COLORADO REMAINS IN A TROPICAL AIRMASS AND LOCALLY HEAVY RAIN IS POSSIBLE JUST ABOUT ANYWHERE IN SOUTH CENTRAL AND SOUTHEAST COLORADO. SEVERE THUNDERSTORMS WILL BE ISOLATED AND SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY. THE MAIN THREAT FROM THUNDERSTORMS TODAY WILL BE HEAVY RAIN AND SPOTTERS WITH RAIN GAGES ARE ENCOURAGED TO REPORT HEAVY RAINFALL. ANY REPORTS OF FLOODING OR SEVERE WEATHER CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE THROUGH LOCAL LAW ENFORCEMENT OFFICIALS...IF NECESSARY.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:46 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 59 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.